Michigan, 2008

Hail in Michigan, June 28, 2008

June 28, 2008 · NWS MQT · 1 event in 1 county or zone

A severe thunderstorm produced large hail at Trenary in Alger County on the afternoon of the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A severe thunderstorm produced large hail at Trenary in Alger County on the afternoon of the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 28, 12:41 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 28, 12:41 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
141 PM EDT SAT JUN 28 2008

UPDATED AVIATION DISCUSSION FOR 18Z TAF ISSUANCE

.SYNOPSIS...
15Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS SHOWED A 554 DAM
UPPER LOW SITUATED JUST TO THE NW OF MINNEAPOLIS...WITH A DRY SLOT
WRAPPING AROUND FROM IOWA INTO CENTRAL UPPER MI AND BACK TOWARDS
DLH...AND A DEFORMATION AREA OVER NRN MN TO JUST NORTH OF LAKE
SUPERIOR. VISIBLE SATELLITE IMAGERY SHOWS ALL FEATURES NICELY AS
WELL. MAJORITY OF SHOWERS AND THUNDERSTORMS FROM LAST NIGHTS
CONVECTION HAVE PUSHED OFF INTO NE ONTARIO...WITH A FEW STILL
LINGERING BACK OVER EASTERN LAKE SUPERIOR AND THE FAR EASTERN U.P..
IN THE WAKE OF THESE SHOWERS...PARTLY SUNNY SKIES EXIST ACROSS MUCH
OF UPPER MI...THOUGH THERE IS AN AREA OF CLOUDS FROM THE KEWEENAW
SOUTH INTO EASTERN WI. TAMDAR SOUNDINGS...OBSERVATIONS AND THE
CLOUDS THEMSELVES SUGGEST THAT THESE ARE ASSOCIATED WITH SOME
TRAPPED LOW LEVEL MOISTURE BELOW AN INVERSION AROUND 850MB. DESPITE
THE CLOUDS...THE TEMPS ARE CLIMBING...WITH MOST LOCATIONS OVER THE
WESTERN HALF OF UPPER MI NOW IN THE MID TO UPPER 60S. COLD TEMPS
EXIST ALOFT...ESPECIALLY TO THE WEST CLOSER TO THE UPPER LOW WHERE
500MB TEMPS ON 12Z RAOBS WERE -15C AT INL AND -20C AT MPX. ANOTHER
ITEM TO NOTE IS FOG THAT STILL PERSISTS ON LAKE SUPERIOR...WITH A
SHIP CURRENTLY TRAVELING WEST TO EAST ACROSS WESTERN LAKE SUPERIOR
REPORTING VISIBILITY NEAR 0SM. FOG DOES APPEAR TO BE CLEARING BACK
TOWARDS THE APOSTLE ISLANDS...LIKELY DUE TO DRIER AIR MOVING IN
(DEWPOINTS DROPPING INTO THE LOW 50S THANKS TO MIXING). REGARDING
THE PRESSURE FIELD...A 997MB LOW IS SITUATED NEAR THUNDER BAY
ONTARIO...WITH A TROUGH EXTENDING SOUTH THROUGH THE CENTRAL U.P. AND
EASTERN WI.

&&

.UPDATE...
UPPER LOW NEAR MINNEAPOLIS IS PROGGED TO SHIFT EAST TO NEAR GREEN
BAY BY 00Z. THEREFORE...COOLING ALOFT IS EXPECTED TO OCCUR TO
COINCIDE WITH DAYTIME HEATING...SETTING UP AN UNSTABLE PROFILE WITH
RESPECT TO TEMPERATURE. WITH 850MB TEMPS AROUND 11C...HIGHS SHOULD
CLIMB INTO THE LOW TO MID 70S...WHICH ARE ON TRACK WITH THE PREVIOUS
FCST. THEREFORE...NEXT QUESTION IS MOISTURE. DEWPOINTS ARE DROPPING
OFF IN THE FAR WESTERN U.P. (WOULD NOT BE SURPRISED TO SEE THEM DROP
INTO THE UPPER 40S)...BUT THE EXTRA CLOUD COVER OVER THE CENTRAL
U.P. IS HELPING TO HOLD DEWPOINTS UP MORE. THEREFORE...AM A BIT MORE
CONFIDENT OF HAVING LOW TO MID 50S AT A MINIMUM...ESPECIALLY WITH
THE RECENT RAINFALL. LOCATIONS IN THE EASTERN U.P. MAY NOT FALL
BELOW 60...AS MOISTURE POOLS BETWEEN LAKE BREEZE BOUNDARIES THAT ARE
EXPECTED TO DEVELOP THIS AFTN. REGARDING THESE BOUNDARIES...06Z/12Z
NAM AND THE 06/12Z RUC 13 RUNS FROM ESRL NOW SHOW A BOUNDARY PUSHING
FAIRLY STRONG INTO MARQUETTE COUNTY...SIMILAR TO THE 00Z REG
CANADIAN. THESE BOUNDARIES...IN CONJUNCTION WITH THE TROUGH MOVING
ACROSS CENTRAL UPPER MI SHOULD SERVE AS A TRIGGER FOR CONVECTION.
GIVEN THE AFOREMENTIONED TEMPS AND DEWPOINTS...CAPE VALUES CLIMB TO
500-1000 J/KG WITH NO CIN TO DEAL WITH. SO THERE SHOULD BE A DECENT
COVERAGE OF STORMS...IN PARTICULAR WHERE THE LAKE BREEZE/SFC TROUGH
CONVERGENCE IS. REGARDING SVR POTENTIAL...0-6KM BULK SHEAR VALUES
ARE NOT THAT IMPRESSIVE...BETWEEN 15-25KT PRIOR TO CONVECTION
SUGGESTING A PULSE TO PERHAPS MULTICELL STORM MODE.
HOWEVER...FREEZING LEVELS ARE QUITE LOW...BETWEEN 8000-9000 FT AGL.
IN ADDITION...WITH THE DRY SLOT OVERHEAD (RESULTING IN SIGNIFICANT
DIFFERENTIAL IN THETA-E BETWEEN THE SFC AND THE MID LEVELS)...
POTENTIAL EXISTS FOR DOWNBURSTS. THEREFORE...HAVE DECIDED TO LEAVE
IN THE SMALL HAIL AND GUSTY WIND MENTION IN THE GRIDS...IN
PARTICULAR FOR THE LAKE BREEZE/SFC TROUGH CONVERGENT STORMS.

OUTSIDE OF RAISING POPS IN MARQUETTE COUNTY FOR THE LAKE BREEZE...
MADE A FEW OTHER ADJUSTMENTS. THE FIRST WAS TO DRY CONDITIONS OUT
OVER THE NW CWA. LOOKS LIKE ANY DEFORMATION PCPN WILL NOT COME IN
UNTIL AFTER 00Z PER 06/12Z NAM...WHILE LAKE STABILIZATION HELPS TO
PREVENT STORM INITIATION. THE SECOND WAS TO LOWER TEMPS IN THE
AFTERNOON OVER THE NORTH CENTRAL WITH LAKE BREEZE MOVING IN. WILL
ALSO NEED TO WATCH FOG OVER EASTERN LAKE SUPERIOR...IN THE EVENT IT
GETS CAUGHT UP IN THE LAKE BREEZE CIRCULATION. AM UNSURE IF THIS
WILL OCCUR...SO HAVE LEFT IT OUT FOR NOW.

&&

.DISCUSSION... (ISSUED AT 459 AM EDT)

UPPER AIR PATTERN CONSISTS OF A CLOSED 500 MB LOW ALONG THE NW
ND...SE SASKATCHEWAN BORDER THAT SHOWS UP WELL ON WATER VAPOR WITH
STRONG CYCLONIC ROTATION NOTED THERE. THERE ARE ALSO NUMEROUS
SHORTWAVES EMBEDDED IN A TROUGH ACROSS THE NORTH CENTRAL U.S. THAT
ARE KICKING OFF CONVECTION WITH A SHORTWAVE ACROSS WESTERN WI AND
ANOTHER ACROSS WRN IA AND ANOTHER OVER LOWER MI. THE WESTERN WI
SHORTWAVE HAS BEEN KICKING OFF CONVECTION THIS EVENING THAT
CONTINUES TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE AREA WITH
DRIER AIR BEHIND THIS SHORTWAVE.

NAM TAKES THE 500 MB LOW SE TODAY TO THE U.P. BY MUNISING 00Z
TONIGHT AND TO NEAR JAMES BAY 00Z MON. NAM THEN SHOWS SOME ENERGY
COMING AROUND THE BACKSIDE OF THE 500 MB TROUGH AND MOVING SOUTH
WHICH FORMS A NEW 500 MB LOW EAST OF LAKE SUPERIOR 12Z MON. NAM
BUILDS A 500 MB RIDGE ACROSS THE WESTERN U.S. WHICH MOVES LITTLE
THROUGH THE PERIOD. NAM BRINGS IN A DRY SLOT TODAY ACROSS THE AREA
WITH SOME WRAPAROUND MOISTURE MOVING INTO THE FAR WEST LATE THIS
AFTERNOON ALONG WITH SOME WEAK 850-500 MB Q-VECTOR CONVERGENCE
ACROSS THE FAR WEST. THE WRAPAROUND MOISTURE MOVES ACROSS THE CWA
TONIGHT WITH SOME WEAK 850-500 MB Q-VECTOR CONVERGENCE WHICH THE NAM
SHOWS. THE MOISTURE THEN MOVES OUT EXCEPT REMAINS ACROSS THE FAR
EASTERN CWA ON SUN. GFS IS SIMILAR TO THE NAM AND WILL USE A BLEND
OF THE TWO FOR THIS FORECAST. ALTHOUGH COLD MID-LEVEL TEMPS ARE
ASSOCIATED WITH THE UPPER LOW (500MB READINGS AROUND -16 TO
-17C)...FORECAST SOUNDINGS FROM THE NAM SHOW A DECENT AMOUNT OF DRY
AIR ACCOMPANYING THE COLD TEMPS. THIS IS ESPECIALLY TRUE OVER THE
WESTERN HALF OF THE U.P. AND ADJUSTED THE POPS DOWN TO 30-40 FOR
THIS AREA. KEPT LIKELY POPS IN THE AFTERNOON FOR THE EASTERN U.P.
WITH POSSIBILITY OF LAKE BREEZE CONVERGENCE.

WRAP AROUND MOISTURE WILL MOVE INTO THE AREA FROM THE WEST TONIGHT
AND WENT LIKELY POPS WHEN A NARROW BAND COMES THROUGH TONIGHT BEFORE
DRYING AND SUBSIDENCE DEVELOPS FROM WEST TO EAST AS THE LOW MOVES
INTO QUEBEC. DRYING MOVES IN RAPIDLY ON SUNDAY...ALONG WITH
SUBSIDENCE AND A BRISK N-NE WINDS.

BASICALLY...DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST
TEMPERATURE WISE OR WEATHER WISE. DID DRY IT OUT ON SUNDAY AS THE
UPPER LEVEL LOW AND TROUGH DEPART A BIT FASTER THAN PREVIOUSLY
THOUGHT.

&&

.AVIATION (FOR THE 18Z TAF ISSUANCE)...

CONDITIONS HAVE TURNED VFR AT BOTH TAF SITES AND THIS IS EXPECTED TO
CONTINUE THROUGH THE EVENING. MAIN CONCERN FOR THE AFTERNOON AND
EVENING IS DIURNAL SHOWERS AND THUNDERSTORMS DEVELOPING...MAINLY FOR
SAW SINCE CMX HAS A STABILIZING WEST WIND. IT APPEARS A LAKE BREEZE
WILL DEVELOP IN MARQUETTE COUNTY THIS AFTN...WHICH IS FORECAST TO
REACH AROUND THE SAW AREA BY 21Z. THE BREEZE WILL LIKELY SERVE AS A
BETTER FOCUSING MECHANISM FOR CONVECTION...AND HAVE BROUGHT VIS DOWN
TO THE LOW MVFR RANGE. CONFIDENCE TO PUT TS OR VCTS IN IS LOW AT
THIS TIME...BUT CB IS DEFINITELY NEEDED. HELD CIG FOR THE MOMENT AT
VFR AS WELL. THIS PCPN SHOULD DIMINISH WITH THE LOSS OF HEATING THIS
EVENING. NEXT CONCERN IS UPSTREAM OVER NW MN AND NW ONTARIO WHERE
LOW CLOUDS/MIST AND SHOWERS ARE OCCURRING. THESE ARE ON THE BACK
SIDE OF LOW PRESSURE NEAR THUNDER BAY. AS THIS LOW DROPS SOUTHEAST
TONIGHT...NW WINDS INCREASE AND SHOULD HELP DRIVE THE LOW CLOUDS
AND PCPN INTO THE TAF SITES. NW WINDS UPSLOPE AT CMX...AND WITH COLD
AIR MOVING IN QUICKER NEAR THE SURFACE THAN A FEW THOUSAND FEET
ABOVE...A SETUP FOR VERY LOW CIGS IS LIKELY (FCSTING LIFR ATTM). IN
ADDITION...FOG COULD REFORM ON WESTERN LAKE SUPERIOR...AIDING IN
EXTRA MOISTENING. ONLY BROUGHT VIS DOWN TO MVFR...BUT WOULD NOT BE
SURPRISED TO SEE LOWER. IFR CIGS AT THE LOWEST ARE FORECAST AT SAW
SINCE NW WINDS ARE NOT AS FAVORABLE FOR LOWER CIGS. CIGS SHOULD
IMPROVE THROUGH THE MORNING AT BOTH SITES AS DRIER AIR WORKS IN AT
THE SURFACE...IN ADDITION TO DAYTIME HEATING.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...

LOW PRESSURE OVER WRN LAKE SUPERIOR WILL GRADUALLY MOVE INTO QUEBEC
BY SUN AFTERNOON. WIDESPREAD FOG WILL GRADUALLY BECOME PATCHY
THROUGH THE LATE MORNING/EARLY AFTERNOON AS WINDS GRADUALLY BECOME
WESTERLY. ONSHORE FLOW EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL AND
SOUTHEASTERN SHORELINE OF LAKE SUPERIOR...WHICH IS A COMMON
OCCURRENCE WITH THIS WIND REGIME. NAM12 AND RUC13 ACTUALLY HINT AT
THIS. AS THE SFC LOW FINALLY MOVES OUT OF THE AREA...INCREASING
NORTHERLY WINDS TO DEVELOP WITH GUSTS TO 30 KNOTS POSSIBLE OVER THE
EASTERN SECTIONS SUNDAY AND SUNDAY NIGHT. HIGH PRESSURE WILL THEN
BUILD IN ON MONDAY...BRINGING IN LIGHT WINDS.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS/UPDATE...AJ
DISCUSSION...GM
AVIATION...AJ
MARINE...RJT
Hazardous weather outlook, Jun 28, 10:56 AM EST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
1156 AM EDT SAT JUN 28 2008

MIZ001>003-291200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-
1156 AM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. LIGHTING WILL BE THE
MAIN HAZARD FROM ANY STORMS THAT OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND AGAIN TUESDAY
NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MIZ004>007-009>014-084-085-291200-
BARAGA-MARQUETTE-ALGER-LUCE-GOGEBIC-IRON-DICKINSON-MENOMINEE-
DELTA-SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
1156 AM EDT SAT JUN 28 2008 /1056 AM CDT SAT JUN 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON...
ESPECIALLY OVER CENTRAL UPPER MICHIGAN WHERE LAKE BREEZES OFF LAKE
SUPERIOR AND LAKE MICHIGAN COME TOGETHER. IN ADDITION TO
LIGHTNING AND HEAVY RAIN...HAIL UP TO THE SIZE OF NICKELS AND WIND
GUSTS TO 50 MPH ARE POSSIBLE.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE TONIGHT...WITH LIGHTNING
BEING THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND AGAIN TUESDAY
NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LSZ162-240>251-263>267-291200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
1156 AM EDT SAT JUN 28 2008 /1056 AM CDT SAT JUN 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...REST OF TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. SMALL
HAIL AND GUSTY WINDS ARE POSSIBLE WITH THE STORMS THIS AFTERNOON
IN THE NEARSHORE WATERS FROM THE HURON ISLAND EAST TO WHITEFISH
POINT.

AREAS OF FOG WILL CONTINUE THROUGH TONIGHT...ESPECIALLY ON EASTERN
LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PATCHY FOG IS POSSIBLE SUNDAY MORNING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND AGAIN TUESDAY
NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LMZ221-248-250-291200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
1156 AM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. SMALL
HAIL AND GUSTY WINDS ARE POSSIBLE WITH THE STORMS THIS AFTERNOON.

AREAS OF FOG WILL CONTINUE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PATCHY FOG IS POSSIBLE SUNDAY MORNING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND AGAIN TUESDAY
NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AJ

In the hours before

Special weather statement, Jun 28, 1:18 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
218 PM EDT SAT JUN 28 2008

MIZ012-013-281900-
DELTA-MENOMINEE-
218 PM EDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT FOR DELTA AND MENOMINEE COUNTIES UNTIL
300 PM EDT/200 PM CDT/...

AT 214 PM EDT/114 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF RAPID RIVER TO 8 MILES SOUTHWEST OF CEDAR RIVER...OR
ALONG A LINE EXTENDING FROM 15 MILES NORTH OF ESCANABA TO 16 MILES
NORTHEAST OF MENOMINEE.  THESE STORMS WERE MOVING NORTHEAST AT 30
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HYDE.
  FORD RIVER.
  MAPLEWOOD.
  RAPID RIVER.
  STONINGTON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SF
Special weather statement, Jun 28, 1:37 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
237 PM EDT SAT JUN 28 2008

MIZ006-281915-
ALGER-
237 PM EDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT FOR ALGER COUNTY UNTIL 315 PM EDT...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AU TRAIN...OR 9 MILES WEST OF MUNISING.
THIS STORM WAS MOVING NORTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  AU TRAIN.
  CHRISTMAS.
  GRAND PORTAL POINT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SF
Special weather statement, Jun 28, 2:01 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
301 PM EDT SAT JUN 28 2008

MIZ005-013-281945-
DELTA-MARQUETTE-
301 PM EDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT FOR DELTA AND MARQUETTE COUNTIES UNTIL
345 PM EDT...

AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST
OF TRENARY TO GLADSTONE...OR ALONG A LINE EXTENDING FROM 22 MILES
SOUTH OF MUNISING TO 10 MILES NORTHEAST OF ESCANABA.  THESE STORMS
WERE MOVING NORTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  RAPID RIVER.
  ROUND LAKE.
  NAHMA JUNCTION.
  CHICAGO LAKE.

ADDITIONAL STRONG THUNDERSTORMS WERE LOCATED IN NORTHWEST DELTA
COUNTY...NEAR LATHROP...ROCK...AND ST NICHOLAS AND MOVING TO THE
NORTHEAST AT 20 MPH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SF
Special weather statement, Jun 28, 2:16 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
316 PM EDT SAT JUN 28 2008

MIZ006-282000-
ALGER-
316 PM EDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT FOR ALGER COUNTY UNTIL 400 PM EDT...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
CHATHAM TO 5 MILES NORTH OF CHATHAM...OR ALONG A LINE EXTENDING FROM
10 MILES SOUTHWEST OF MUNISING TO 14 MILES WEST OF MUNISING.  THESE
STORMS WERE MOVING EAST AT 14 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  FOREST LAKE.
  AU TRAIN.
  SHINGLETON.

ADDITIONAL STRONG THUNDERSTORMS WERE LOCATED OVER MUNISING AND
MOVING INTO SOUTHWESTERN ALGER COUNTY...NEAR TRENARY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SF

The radar

The Marquette radar (KMQT), 58 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Alger

When
June 28, 2:27 PM EST to 2:30 PM EST
Where
Alger County, Trenary
Measured
1 in hail
Reported by
Public
Coordinates
46.200, -86.970

Hail was estimated to be between nickel and quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111270.